Virginia, 2019

Flash Flooding and Flooding in Virginia, July 8, 2019

July 8, 2019 · NWS LWX · 32 events in 3 counties and zones

A nearly stationary boundary set up near the Potomac River weak low pressure developed along the boundary. There was plenty of moisture in place from the Atlantic and Gulf of Mexico, and this combined with instability to produce very heavy rainfall rates in convection that developed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A nearly stationary boundary set up near the Potomac River weak low pressure developed along the boundary. There was plenty of moisture in place from the Atlantic and Gulf of Mexico, and this combined with instability to produce very heavy rainfall rates in convection that developed. Convection was maximized around the boundary across northern Virginia near the Potomac River, and this led to several instances of flooding and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 8, 2:59 AM EST, 4 hours 43 minutes earlier.

Area forecast discussion, Jul 8, 2:59 AM EST, 4 hours 43 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
359 AM EDT Mon Jul 8 2019

.SYNOPSIS...
A weak cold front will move to our south today. High pressure
will then build north of the area into the middle of the week.
Another front will approach by week's end.

&&

.NEAR TERM /THROUGH TONIGHT/...
The main surface front is along the Mason-Dixon region. Multiple
showers and a few embedded thunderstorms had developed overnight
and moved across much of central Maryland, eastern West Virginia
Panhandle and far northern Virginia, prompting flood and flash
flood warnings. Rain amounts averaged one to three inches in
many locations in parts of Washington County, Berkeley and
Jefferson Counties, and Loudoun County. Lesser amounts occur
elsewhere in western Maryland and parts of northeast Virginia.
Showers currently exist across a large portion of northeast
Maryland and the eastern West Virginia Panhandle, as well as
southern Maryland.

A Flash Flood Watch remains in effect for central and northern
zones, as well as much of the metro areas through 6 am this
morning. As we enter into the heart of this morning, much of
heavier showers and any thunderstorms should diminish and lead
to a stray shower or drizzle. Dry air finally advances enough to
end precipitation. Highs today near 80.

Canadian high pressure dominates tonight. This will provide a
relatively cooler and less humid period with less cloud cover.
Highs in the 80s and lows in the 60s. Could be patchy fog in the
early morning hours, but that's pretty much the only fly in the
ointment.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
High pressure will dominate dry conditions on Tuesday. Cooler
and less humid conditions should continue. Highs will be in the
80s and lows in the 60s Tuesday night. Some patchy fog is
possible early Tuesday.

We remain dry on Wednesday, as high pressure slides overhead,
and eventually offshore by Wednesday night. This thanks to an
approaching cold front from the west, associated with a surface
low tracking well to our north across the Great Lakes into the
northeast. Highs on Wednesday will be in the mid to upper 80s
once again.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
A cold front will approach and move through our region some time
Thursday afternoon and into Friday. Ahead of the cold front a
southerly flow will lead to warm and moist air being advected into
our region. This will lead to CAPE values range from 1500 to 2500
along with 15 to 20 knots of shear. Showers and thunderstorms will
be a concern especially Thursday afternoon through early Friday. The
models disagreeing on the timing of the cold front the GFS being the
faster solution leading to Friday staying mainly dry while the Euro
keeps precipitation in place through Friday afternoon. This will be
a day to watch for potential severe weather especially pulse style
storms. Daytime temps during this period are expected to hover in
the mid to upper 80s.

Behind the frontal passage, a high pressure system will build into
our region from the south through the weekend. Temperatures are
forecast to hover in the mid 80s to low 80s with light winds out of
the west. Scattered showers and thunderstorms could be potential
Sunday afternoon due to upper level shortwave lift but models don't
have a strong signal on a widespread threat.

&&

.AVIATION /08Z MONDAY THROUGH FRIDAY/...
Showers and a possible rumble of thunder over MRB and near IAD
through daybreak, plus a few showers near BWI and MTN terminals.
Otherwise, a cold front will push south and undercut warm moist
air will likely lead to IFR cigs, which may linger much of today
before breaking up late. Conditions will then become VFR by
tonight. Patchy fog possibly a concern late Monday night/early
Tuesday, but otherwise VFR for Tuesday.

VFR conditions expected Wednesday, as high pressure keeps
things dry. Not expecting any wind issues either, with light
winds expected both days.

A cold front on Thursday will bring showers and storms to the
region, which may lead to flight restrictions. However, am
expecting conditions to be primarily VFR outside of
thunderstorms.

&&

.MARINE...
Thunderstorm wind gusts are the main concern overnight.
Northerly flow behind slow moving cold front and ahead of
building high pressure likely leads to SCA gusts on much of the
waters today and this evening, so SCA has been raised. Winds
relax Tuesday as gradient relaxes while high builds in.

Winds remain below SCA criteria for at least Wednesday and
Thursday, as high pressure builds over the region on Wednesday,
before sliding offshore by Thursday. Winds on Thursday, while
slightly stronger out of the SW, should remain below SCA
criteria. However, could see some stronger gusts in any
thunderstorms over the waters.

&&

.HYDROLOGY...
A Flash Flood Watch remains in effect until 6 am this morning
for central and northeast Maryland, part of southern Maryland,
eastern West Virginia and northeast Virginia. One Flash Flood
Warning and two Flood Warnings are in effect through early this
morning.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until 6 AM EDT early this morning for DCZ001.
MD...Flash Flood Watch until 6 AM EDT early this morning for
     MDZ003>006-011-013-014-016-501>506.
VA...Flash Flood Watch until 6 AM EDT early this morning for VAZ028-
     030-031-052>055-501-502-505-506.
WV...Flash Flood Watch until 6 AM EDT early this morning for
     WVZ050>053-503-504.
MARINE...Small Craft Advisory until 6 PM EDT this evening for ANZ532-
     533-540-541.
     Small Craft Advisory until midnight EDT tonight for ANZ534-537-
     542-543.
     Small Craft Advisory until 2 PM EDT this afternoon for ANZ530-
     531-538-539.

&&

SYNOPSIS...KLW
NEAR TERM...KLW
SHORT TERM...KLW
LONG TERM...JMG
AVIATION...KLW/JMG
MARINE...KLW/JMG
HYDROLOGY...KLW
Hazardous weather outlook, Jul 8, 5:22 AM EST, 2 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
622 AM EDT Mon Jul 8 2019

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-091030-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
622 AM EDT Mon Jul 8 2019

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

A Flash Flood Watch remains in effect through 10am this morning for
the Washington and Baltimore Metropolitan areas. Scattered
incidents of flooding are possible due to slow moving showers and
thunderstorms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report any severe weather or flooding to
the National Weather Service via normal procedures.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-091030-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
622 AM EDT Mon Jul 8 2019

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

A Flash Flood Watch remains in effect through 10am this morning for
portions of northern Virginia, eastern West Virginia, and central
and western Maryland. Scattered incidents of flooding are
possible due to slow moving showers and thunderstorms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report any flooding to the National Weather
Service via normal procedures.

In the hours before

Local storm report, Jul 8, 6:31 AM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
731 AM EDT MON JUL 08 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 AM     FLASH FLOOD      FREDERICK               39.43N  77.42W
07/08/2019                   FREDERICK          MD   LAW ENFORCEMENT

            NUMEROUS ROADS FLOODED AND IMPASSIBLE IN THE CITY OF
            FREDERICK.

&&

EVENT NUMBER LWX1905076

JE
Local storm report, Jul 8, 7:09 AM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
809 AM EDT MON JUL 08 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 AM     FLASH FLOOD      1 ESE BARNESVILLE       39.22N  77.36W
07/08/2019                   MONTGOMERY         MD   FIRE DEPT/RESCUE

            WATER STUCK IN HIGH WATER NEAR INTERSECTION OF PEACH
            TREE RD. AND BARNESVILLE RD.

&&

EVENT NUMBER LWX1905077

CJL
Local storm report, Jul 8, 7:19 AM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
819 AM EDT MON JUL 08 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 AM     FLASH FLOOD      2 SSE BOYDS             39.16N  77.30W
07/08/2019                   MONTGOMERY         MD   FIRE DEPT/RESCUE

            VEHICLE STUCK IN HIGH WATER AT INTERSECTION OF
            CORNFLOWER RD. AND KINGS CROSSING BLVD.

&&

EVENT NUMBER LWX1905078

CJL
Local storm report, Jul 8, 7:21 AM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
821 AM EDT MON JUL 08 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 AM     FLASH FLOOD      1 E BARNESVILLE         39.22N  77.37W
07/08/2019                   MONTGOMERY         MD   FIRE DEPT/RESCUE

            VEHICLE STUCK IN HIGH WATER AT INTERSECTION OF W OLD
            BALTIMORE RD. AND BARNESVILLE RD.

&&

EVENT NUMBER LWX1905079

CJL
Local storm report, Jul 8, 7:24 AM EST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
824 AM EDT MON JUL 08 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 AM     FLASH FLOOD      2 W NORTH POTOMAC       39.09N  77.28W
07/08/2019                   MONTGOMERY         MD   FIRE DEPT/RESCUE

            VEHICLE STUCK IN HIGH WATER AT INTERSECTION OF TURKEY
            FOOT RD. AND FALLING LEAF DR.

&&

EVENT NUMBER LWX1905080

CJL
Local storm report, Jul 8, 7:26 AM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
826 AM EDT MON JUL 08 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 AM     FLASH FLOOD      NORTH POTOMAC           39.10N  77.25W
07/08/2019                   MONTGOMERY         MD   FIRE DEPT/RESCUE

            VEHICLE STUCK IN HIGH WATER AT THE INTERSECTION OF
            WONDER VIEW WAY AND QUINCE ORCHARD RD.

&&

EVENT NUMBER LWX1905081

CJL

The radar

The Sterling radar (KLWX), 16 km away, was scanning. The volume nearest the first event began at 12:42 UTC.

Open the radar archive at this moment

Event by event

28 flash flood, 4 flood. Local standard time, as filed.

Flood, Fairfax

When
July 8, 7:42 AM EST to 10:42 AM EST
Where
Fairfax County, 0.67 mi WSW of Crowells Corner to 0.7 mi W of Crowells Corner
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.947, -77.312

Hunter Mill Road was closed due to flooding under the Dulles Toll Road.

Flash Flood, Arlington

When
July 8, 8:16 AM EST to 9:30 AM EST
Where
Arlington County, 2.53 mi SSW of Rosslyn to 2.62 mi SSW of Rosslyn
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.846, -77.096

The water level at Four Mile Run rapidly rose above flood stage of 12 feet at 8:16 AM EST and it crested at 15.30 feet at 8:45 AM EST. Water flooded the north bank into grassy areas and parking lots. Water also approached Arlington Mill road on the south side of the stream and water approached structures on the north side of the stream.

Flash Flood, Alexandria (C)

When
July 8, 8:38 AM EST to 10:26 AM EST
Where
Alexandria (C) County, 2.12 mi W of Alexandria to 1.92 mi WSW of Alexandria
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.816, -77.119

The water level at Cameron Run rapidly rose above flood stage of 11 feet. The water level crested at 15.7 feet at 9:40 AM EST. Most of Lower Holes Run Trail along Cameron Run was flooded, and backwater flooded areas along Backlick Run upstream of Cameron Run.

Flash Flood, Fairfax

When
July 8, 8:44 AM EST to 10:45 AM EST
Where
Fairfax County, 0.54 mi E of Sunset Hills to 0.53 mi E of Sunset Hills
Cause
Heavy Rain
Reported by
Public
Coordinates
38.950, -77.340

At least three feet of standing water was in the Wiehle Reston Parking Lot adjacent to the Washington and Old Dominion Railroad Regional Park.

Flash Flood, Alexandria (C)

When
July 8, 8:46 AM EST to 9:47 AM EST
Where
Alexandria (C) County, 3.21 mi SSE of Alexandria to 3.2 mi SSE of Alexandria
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.777, -77.058

The water level at the New Alexandria stormwater pump station rapidly rose above flood stage of 5.5 feet, cresting at 7.51 feet at 9:15 AM EST, July 8th. This caused widespread street and yard flooding below the pump station, and at least a couple structures were impacted below I Street.

Flash Flood, Alexandria (C)

When
July 8, 8:52 AM EST to 10:12 AM EST
Where
Alexandria (C) County, 3.12 mi WSW of Alexandria to 3.17 mi WSW of Alexandria
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.803, -77.134

The water level rapidly passed flood stage of 6 feet, chresting at 9.03 feet on July 8th at 9:27 AM EST.

Flood, Fairfax

When
July 8, 8:56 AM EST to 11:56 AM EST
Where
Fairfax County, 0.67 mi E of Herndon to 0.65 mi E of Herndon
Cause
Heavy Rain
Reported by
Public
Coordinates
38.970, -77.368

Sugarland Run was out of its banks with flooding near the Stuart Woods Apartments.

Flash Flood, Arlington

When
July 8, 9:00 AM EST to 12:00 PM EST
Where
Arlington County, 0.7 mi S of Arlington to 0.73 mi S of Arlington
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.870, -77.132

A steel and concrete pedestrian bridge was washed away along Four Mile Run in Bluemont Park.

Flash Flood, Fairfax

When
July 8, 9:01 AM EST to 11:53 AM EST
Where
Fairfax County, 1.42 mi SW of Merrifield to 1.07 mi WSW of Tremont
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.855, -77.248

Accotink Creek rapidly rose above flood stage of 9.5 feet. Woodburn Road and Prosperity Avenue were flooded at Accotink Creek. Water reached the outbuilding near Braddock Road and it covered ballfields at Wakefield Park.

Flash Flood, Fairfax

When
July 8, 9:15 AM EST to 12:00 PM EST
Where
Fairfax County, 1.76 mi ESE of Engleside to 1.61 mi ESE of Engleside
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.720, -77.120

The southbound Lane of Richmond Highway was closed due to flooding.

Flash Flood, Fairfax

When
July 8, 9:15 AM EST to 12:00 PM EST
Where
Fairfax County, 0.89 mi NW of Wellington to 0.85 mi SW of New Alexandria
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.760, -77.061

Paul Spring Road was closed due to flooding near the intersection with Fort Hunt Road. .

Flash Flood, Fairfax

When
July 8, 9:15 AM EST to 12:00 PM EST
Where
Fairfax County, 0.97 mi WSW of Tremont to 0.86 mi WSW of Tremont
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.846, -77.237

Woodburn Road was closed due to flooding near the intersection with Robey Avenue.

Flash Flood, Fairfax

When
July 8, 9:15 AM EST to 12:00 PM EST
Where
Fairfax County, 1.45 mi SW of Merrifield to 1.35 mi W of Tremont
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.854, -77.247

Prosperity Road was closed due to flooding near the intersection with Morningside Drive.

Flash Flood, Fairfax

When
July 8, 9:15 AM EST to 12:00 PM EST
Where
Fairfax County, 0.31 mi S of Culmore to 0.37 mi S of Culmore
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.866, -77.171

Holmes Run road was closed due to flooding near the intersection with Cedarwood Drive.

Flash Flood, Fairfax

When
July 8, 9:15 AM EST to 12:00 PM EST
Where
Fairfax County, 0.92 mi ESE of Vale to 1.03 mi SE of Vale
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.873, -77.336

Waples Mill Road was closed due to flooding near the intersection with Oakton Road.

Flash Flood, Fairfax

When
July 8, 9:15 AM EST to 12:00 PM EST
Where
Fairfax County, 0.62 mi WSW of Dunn Loring to 0.64 mi WSW of Dunn Loring
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.877, -77.241

Hilltop Road was closed due to flooding between Willomere Drive and Old Lee Highway.

Flash Flood, Fairfax

When
July 8, 9:15 AM EST to 12:15 PM EST
Where
Fairfax County, 0.61 mi S of Chesterbrook Gardens to 0.64 mi SSE of Chesterbrook Gardens
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.891, -77.198

Shreve Road was closed due to flooding between Wieland Place and Buckelew Drive.

Flash Flood, Fairfax

When
July 8, 9:15 AM EST to 12:15 PM EST
Where
Fairfax County, 0.85 mi SE of Clarks Crossing to 0.39 mi SE of Clarks Crossing
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.912, -77.288

Lawyers Road was closed due to flooding near the intersection with Helmwood Court and it was also closed between Hunters Mill Road and Lydia Place.

Flash Flood, Fairfax

When
July 8, 9:15 AM EST to 12:15 PM EST
Where
Fairfax County, 0.38 mi S of Chesterbrook Woods to 0.38 mi SSE of Chesterbrook Woods
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.925, -77.169

Dempsey Street was closed due to flooding near the intersection with Old Chesterbrook Road.

Flash Flood, Fairfax

When
July 8, 9:15 AM EST to 12:15 PM EST
Where
Fairfax County, 1.66 mi S of Kenmore to 1.67 mi SSE of Kenmore
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.926, -77.266

Old Courthouse Road was closed due to flooding near the intersection with Besley Road.

Flash Flood, Fairfax

When
July 8, 9:15 AM EST to 12:15 PM EST
Where
Fairfax County, 1.27 mi SSW of Kenmore to 1.26 mi SSW of Kenmore
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.934, -77.282

Meadowlark Road was closed due to flooding near the intersection with Brookside Lane.

Flash Flood, Fairfax

When
July 8, 9:15 AM EST to 12:15 PM EST
Where
Fairfax County, 0.58 mi NNW of Clarks Crossing to 0.62 mi NNW of Clarks Crossing
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.928, -77.305

Hunter Mill Road was closed due to flooding between Cedar Pond Drive and Hunter Station Road.

Flash Flood, Fairfax

When
July 8, 9:15 AM EST to 12:15 PM EST
Where
Fairfax County, 0.49 mi NE of Crowells Corner to 0.42 mi ENE of Crowells Corner
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.955, -77.294

Browns Mill Road was closed due to flooding between Windstone Drive and Rosewood Hill Drive.

Flash Flood, Fairfax

When
July 8, 9:15 AM EST to 12:15 PM EST
Where
Fairfax County, 0.51 mi ENE of Sunset Hills to 0.5 mi E of Sunset Hills
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.952, -77.341

Sunset Hills Road was closed due to flooding near the intersection with Metro Center Drive.

Flash Flood, Fairfax

When
July 8, 9:15 AM EST to 12:15 PM EST
Where
Fairfax County, 0.8 mi NW of Swinks Mill to 0.79 mi NW of Swinks Mill
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.959, -77.209

One lane of Georgetown Pike was closed due to flooding near the intersection with Potomac River Road.

Flash Flood, Fairfax

When
July 8, 9:15 AM EST to 12:15 PM EST
Where
Fairfax County, 0.48 mi ESE of Reston to 0.52 mi ESE of Reston
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.968, -77.291

Colvin Run Road was closed due to flooding at Leesburg Pike.

Flash Flood, Fairfax

When
July 8, 9:15 AM EST to 12:15 PM EST
Where
Fairfax County, 0.97 mi WNW of Elkins to 1.01 mi WNW of Elkins
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.984, -77.287

Walker Road was closed due to flooding between Sunnybrook Drive and Manning Street.

Flash Flood, Fairfax

When
July 8, 9:15 AM EST to 12:15 PM EST
Where
Fairfax County, 1.13 mi NW of Reston to 1.03 mi NNW of Reston
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.983, -77.312

Springvale Road was closed due to flooding between Brevity Drive and Springvale Court.

Flash Flood, Fairfax

When
July 8, 9:15 AM EST to 12:15 PM EST
Where
Fairfax County, 0.86 mi ESE of Reston
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.965, -77.285

Route 7 was closed near the intersection with Faulkner Drive.

Flash Flood, Fairfax

When
July 8, 10:37 AM EST to 11:53 AM EST
Where
Fairfax County, 0.48 mi S of Elkins to 0.68 mi SSE of Elkins
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.973, -77.270

The gauge at Difficult Run rapidly rose above flood stage of 11 feet at 10:37 AM EST. Leigh Mill Road was flooded as a result.

Flood, Fairfax

When
July 8, 11:53 AM EST to 2:40 PM EST
Where
Fairfax County, 0.48 mi S of Elkins to 0.68 mi SSE of Elkins
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.973, -77.270

The gauge at Difficult Run crested at 12.59 feet at 12:45 PM EST and remained above flood stage of 11 feet until 2:40 PM EST. Leigh Mill Road was flooded as a result.

Flood, Fairfax

When
July 8, 11:53 AM EST to 2:33 PM EST
Where
Fairfax County, 1.42 mi SW of Merrifield to 1.07 mi WSW of Tremont
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.855, -77.247

Accotink Creek crested at 12.61 feet at 12:30 PM EST. Woodburn Road and Prosperity Avenue were flooded at Accotink Creek. Water reached the outbuilding near Braddock Road and it covered ballfields at Wakefield Park.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842880, 840762, 840780, 840777, 843228, 843232, 842881, 840788, 840793, 840795, 840796, 840797, 840799, 840800, 840805, 842852, 842853, 842854, 842857, 842859, 842860, 842861, 842862, 842863, 842864, 842865, 842867, 842869, 843235, 840752, 840753, 840794.